Journal of Applied Probability

Λ-coalescents: a survey

Alexander Gnedin, Alexander Iksanov, and Alexander Marynych

Abstract

Λ-coalescents model the evolution of a coalescing system in which any number of components randomly sampled from the whole may merge into larger blocks. This survey focuses on related combinatorial constructions and the large-sample behaviour of the functionals which characterize in some way the speed of coalescence.

Article information

Source
J. Appl. Probab., Volume 51A (2014), 23-40.

Dates
First available in Project Euclid: 2 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.jap/1417528464

Digital Object Identifier
doi:10.1239/jap/1417528464

Mathematical Reviews number (MathSciNet)
MR3317347

Zentralblatt MATH identifier
1322.60152

Subjects
Primary: 60J25: Continuous-time Markov processes on general state spaces 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60C05: Combinatorial probability 60G09: Exchangeability 60G51: Processes with independent increments; Lévy processes

Keywords
Coalescent with multiple mergers exchangeable partitions large-sample asymptotics

Citation

Gnedin, Alexander; Iksanov, Alexander; Marynych, Alexander. Λ-coalescents: a survey. J. Appl. Probab. 51A (2014), 23--40. doi:10.1239/jap/1417528464. https://projecteuclid.org/euclid.jap/1417528464


Export citation

References

  • Abraham, R. and Delmas, J.-F. (2013). $\beta$-coalescents and stable Galton–Watson trees. Preprint. Available at http://arxiv.org/abs/1303.6882v1.
  • Abraham, R. and Delmas, J.-F. (2013). A construction of a $\beta$-coalescent via the pruning of binary trees. J. Appl. Prob. 50, 772–790.
  • Aldous, D. J. (1999). Deterministic and stochastic models for coalescence (aggregation and coagulation): a review of the mean-field theory for probabilists. Bernoulli 5, 3–48.
  • Barbour, A. D. and Gnedin, A. V. (2006). Regenerative compositions in the case of slow variation. Stoch. Process. Appl. 116, 1012–1047.
  • Basdevant, A.-L. and Goldschmidt, C. (2008). Asymptotics of the allele frequency spectrum associated with the Bolthausen–Sznitman coalescent. Electron. J. Prob. 13, 486–512.
  • Berestycki, J., Berestycki, N. and Limic, V. (2010). The $\Lambda$-coalescent speed of coming down from infinity. Ann. Prob. 38, 207–233.
  • Berestycki, J., Berestycki, N. and Limic, V. (2014). Asymptotic sampling formulae for $\Lambda$-coalescents. Ann. Inst. H. Poincaré Prob. Statist. 50, 715–731.
  • Berestycki, J., Berestycki, N. and Schweinsberg, J. (2007). Beta-coalescents and continuous stable random trees. Ann. Prob. 35, 1835–1887.
  • Berestycki, J., Berestycki, N. and Schweinsberg, J. (2008). Small-time behavior of beta coalescents. Ann. Inst. H. Poincaré Prob. Statist. 44, 214–238.
  • Berestycki, N. (2009). Recent Progress In Coalescent Theory (Math. Surveys 16). Sociedade Brasileira de Matemática, Rio de Janeiro.
  • Bertoin, J. (2010). Exchangeable coalescents. Nachdiplom Lectures, ETH Zürich.
  • Bertoin, J. and Le Gall, J.-F. (2000). The Bolthausen–Sznitman coalescent and the genealogy of continuous-state branching processes. Prob. Theory Relat. Fields 117, 249–266.
  • Bertoin, J. and Le Gall, J.-F. (2006). Stochastic flows associated to coalescent processes. III. Limit theorems. Illinois J. Math. 50, 147–181.
  • Birkner, M. \et (2005). Alpha-stable branching and beta-coalescents. Electron. J. Prob. 10, 303–325.
  • Bolthausen, E. and Sznitman, A.-S. (1998). On Ruelle's probability cascades and an abstract cavity method. Commum. Math. Phys. 197, 247–276.
  • Delmas, J.-F., Dhersin, J.-S. and Siri-Jegousse, A. (2008). Asymptotic results on the length of coalescent trees. Ann. Appl. Prob. 18, 997–1025.
  • Dong, R., Gnedin, A. and Pitman, J. (2007). Exchangeable partitions derived from Markovian coalescents. Ann. Appl. Prob. 17, 1172–1201.
  • Drmota, M., Iksanov, A., Moehle, M. and Roesler, U. (2007). Asymptotic results concerning the total branch length of the Bolthausen–Sznitman coalescent. Stoch. Process. Appl. 117, 1404–1421.
  • Drmota, M., Iksanov, A., Moehle, M. and Roesler, U. (2009). A limiting distribution for the number of cuts needed to isolate the root of a random recursive tree. Random Structures Algorithms 34, 319–336.
  • Freund, F. and Möhle, M. (2009). On the number of allelic types for samples taken from exchangeable coalescents with mutation. Adv. Appl. Prob. 41, 1082–1101.
  • Gnedin, A. and Iksanov, A. (2012). Regenerative compositions in the case of slow variation: a renewal theory approach. Electron. J. Prob. 17, 19pp.
  • Gnedin, A. and Pitman, J. (2005). Regenerative composition structures. Ann. Prob. 33, 445–479.
  • Gnedin, A. and Yakubovich, Y. (2007). Collisions and freezing events in coalescents with multiple mergers. Tech. rep. 46/2007, Mathematisches Forschungsinstitut Oberwolfach.
  • Gnedin, A. and Yakubovich, Y. (2007). On the number of collisions in $\Lambda$-coalescents. Electron. J. Prob. 12, 1547–1567.
  • Gnedin, A., Hansen, B. and Pitman, J. (2007). Notes on the occupancy problem with infinitely many boxes: general asymptotics and power laws. Prob. Surveys 4, 146–171.
  • Gnedin, A., Iksanov, A. and Marynych, A. (2010). Limit theorems for the number of occupied boxes in the Bernoulli sieve. Theory Stoch. Process. 16, 44–57.
  • Gnedin, A., Iksanov, A. and Marynych, A. (2011). On $\Lambda$-coalescents with dust component. J. Appl. Prob. 48, 1133–1151.
  • Gnedin, A., Iksanov, A. and Möhle, M. (2008). On asymptotics of exchangeable coalescents with multiple collisions. J. Appl. Prob. 45, 1186–1195.
  • Gnedin, A., Pitman, J. and Yor, M. (2006). Asymptotic laws for compositions derived from transformed subordinators. Ann. Prob. 34, 468–492.
  • Gnedin, A., Iksanov, A., Marynych, A. and Möhle, M. (2014). On asymptotics of the beta coalescents. Adv. Appl. Prob. 46, 496–515.
  • Goldschmidt, C. and Martin, J. B. (2005). Random recursive trees and the Bolthausen–Sznitman coalescent. Electron. J. Prob. 10, 718–745.
  • Haas, B. and Miermont, G. (2011). Self-similar scaling limits of non-increasing Markov chains. Bernoulli 17, 1217–1247.
  • Hénard, O. (2013). The fixation line. Preprint. Available at http://arxiv.org/abs/1307.0784v2.
  • Huillet, T. E. (2014). Pareto genealogies arising from a Poisson branching evolution model with selection. J. Math. Biol. 68, 727–761.
  • Iksanov, A. and Möhle, M. (2008). On the number of jumps of random walks with a barrier. Adv. Appl. Prob. 40, 206–228.
  • Iksanov, A. and Möhle, M. (2007). A probabilistic proof of a weak limit law for the number of cuts needed to isolate the root of a random recursive tree. Electron. Commun. Prob. 12, 28–35.
  • Iksanov, A., Marynych, A. and Möhle, M. (2009). On the number of collisions in ${\rm beta}(2,b)$-coalescents. Bernoulli 15, 829–845.
  • Kersting, G. (2012). The asymptotic distribution of the length of beta-coalescent trees. Ann. Appl. Prob. 22, 2086–2107.
  • Kersting, G., Schweinsberg, J. and Wakolbinger, A. (2014). The evolving beta coalescent. Preprint. Available at http://arxiv.org/abs/1402.4534v1.
  • Kingman, J. F. C. (1982). The coalescent. Stoch. Process. Appl. 13, 235–248.
  • Kingman, J. F. C. (1982). On the genealogy of large populations. In Essays in Statistical Science (J. Appl. Prob. Spec. Vol. 19A), eds J. Gani and E. J. Hannan, Applied Probability Trust, Sheffield, pp. 27–43.
  • Limic, V. and Talarczyk, A. (2014). Second-order asymptotics for the block counting process in a class of regularly varying $\lambda$-coalescents. Preprint. Available at http://arxiv.org/abs/1304.5183v2.
  • Meir, A. and Moon, J. W. (1974). Cutting down recursive trees. Math. Biosci. 21, 173–181.
  • Möhle, M. (2006). On sampling distributions for coalescent processes with simultaneous multiple collisions. Bernoulli 12, 35–53.
  • Möhle, M. (2006). On the number of segregating sites for populations with large family sizes. Adv. Appl. Prob. 38, 750–767.
  • Möhle, M. and Sagitov, S. (2001). A classification of coalescent processes for haploid exchangeable population models. Ann. Prob. 29, 1547–1562.
  • Panholzer, A. (2003). Non-crossing trees revisited: cutting down and spanning subtrees. In Discrete random walks (Paris, 2003; Discrete Math. Theoret. Comput. Sci. Proc. AC), Assoc. Discrete Math. Theoret. Comput. Sci., Nancy, pp. 265–276.
  • Pfaffelhuber, P., Wakolbinger, A. and Weisshaupt, H. (2011). The tree length of an evolving coalescent. Prob. Theory Relat. Fields 151, 529–557.
  • Pitman, J. (1999). Coalescents with multiple collisions. Ann. Prob. 27, 1870–1902.
  • Pitman, J. (2006). Combinatorial Stochastic Processes (Lecture Notes Math. 1875). Springer, Berlin.
  • Sagitov, S. (1999). The general coalescent with asynchronous mergers of ancestral lines. J. Appl. Prob. 36, 1116–1125.
  • Schweinsberg, J. (2000). Coalescents with simultaneous multiple collisions. Electron. J. Prob. 5, 50pp.
  • Schweinsberg, J. (2000). A necessary and sufficient condition for the $\Lambda$-coalescent to come down from infinity. Electron. Commun. Prob. 5, 11pp.
  • Schweinsberg, J. (2003). Coalescent processes obtained from supercritical Galton–Watson processes. Stoch. Process. Appl. 106, 107–139.
  • Tavaré, S. (2004). Ancestral inference in population genetics. In Lectures on Probability Theory and Statistics (Lecture Notes Math. 1837), Springer, Berlin, pp. 1–188.